WebMD
Font Size

Acute Interstitial Nephritis (AIN)

Acute interstitial nephritis (AIN) is inflammation of the kidney usually caused by a medicine but also may be caused by streptococcal,viral, or Legionella infections. Acute interstitial nephritis can lead to acute kidney injury (also called acute renal failure) or sometimes kidney failure.

Medicines that commonly cause acute interstitial nephritis include allopurinol, antibiotics, cimetidine, and nonsteroidal anti-inflammatory drugs (NSAIDs). Make sure every doctor you see knows about all of the medicines, vitamins, or herbal supplements you take. This means anything you take with or without a prescription.

Symptoms of acute interstitial nephritis include a skin rash, fever, and an abnormal sediment in the urine.

Treatment of acute interstitial nephritis includes correcting the cause by discontinuing the medicine or treating the underlying infection. If acute interstitial nephritis is diagnosed and treated early enough, kidney function will improve within days.

ByHealthwise Staff
Primary Medical ReviewerE. Gregory Thompson, MD - Internal Medicine
Specialist Medical ReviewerTushar J. Vachharajani, MD, FASN, FACP - Nephrology
Last RevisedMay 8, 2013

WebMD Medical Reference from Healthwise

Last Updated: May 08, 2013
This information is not intended to replace the advice of a doctor. Healthwise disclaims any liability for the decisions you make based on this information.